I’m getting conflicting information and hope you can clarify for me. I’ve been taking an SSRI antidepressant for depression and migraine prevention. My doctor has also been prescribing Imitrex to use when I get a migraine. When we changed to a new pharmacy, the pharmacist called my doctor and suggested that he stop prescribing Imitrex for me because of the antidepressant I take. My doctor agreed, and the pharmacist tore up my prescription. I keep reading about people who take both antidepressants and triptans like Imitrex. So, which information is correct? The information that says you can use both, or the information that says you can’t? Confused in Indiana.
If the only issue is taking both an antidepressant and a triptan, it’s an issue of knowing the difference between a drug warning and a drug contraindication:
- Drug warnings mean that we need to know that these events or problems could occur with the medication and what to do if they do.
- Drug contraindications mean that people who meet those criteria should not use the medication. (There are cases where some doctors disagree and prescribe a medication despite a contraindication.)
There are warnings about taking both antidepressants and triptans because of the possibility of serotonin syndrome. They are, however, warnings, not contraindications. Patients should be educated about the potential symptoms of serotonin syndrome and told what to do if they experience any of them. Caution is certainly appropriate, but serotonin syndrome isn’t very common. In the absence of other potential problems, it’s common for patients to use both antidepressants and triptans. You can read more about this in our article Migraine Medications - Understanding Contraindications and Warnings.
If you look at the patient information that comes with your prescriptions, you should see these warnings. You might want to take them with you to your next doctor’s appointment and discuss this issue. We can only comment generally, we can’t give any individual medical advice.
Thank you for your question,
Dave Watson and Teri Robert
About Ask the Clinician:
Questions submitted to our Ask the Clinician column are answered by Dr. David Watson and Teri Robert.
If you have a question, please click** HERE. Accepted questions will be answered by publishing the answers in our column. Due to the number of questions submitted, no questions will be answered privately, and questions will be accepted only when submitted via THIS FORM**. Please do not submit questions via email, private message, or blog comments. Thank you.
|**_Please note: We cannot diagnose, suggest specific treatment, or handle emergencies via the Internet. Please do not ask us to diagnose; see your physician for diagnosis._** For an overview of how we can help and questions we can and can't answer, please see _**[Seeking Migraine and Headache Diagnoses and Medical Advice](https://www.healthcentral.com/migraine/c/9924/162100/migraine-headache-diagnosing)** _.|
We hope you find this general medical and health information useful, but this Q & A is meant to support not replace the professional medical advice you receive from your doctor. For all personal medical and health matters, including decisions about diagnoses, medications and other treatment options, you should always consult your doctor. See full Disclaimer.
Do you have questions about Migraine? Reader questions are answered by UCNS certified Migraine and headache specialist Dr. David Watson, and award-winning patient educator and advocate Teri Robert. Questions may be submitted via our submission form. Accepted questions will be answered by publishing the answers in our Ask the Clinician column. For an overview of how we can help and questions we can and can’t answer, please see Seeking Migraine and Headache Diagnoses and Medical Advice.